Tennessee, 2013

Damaging Winds in Tennessee, April 11, 2013

April 11, 2013 · NWS MRX · 8 events in 7 counties and zones

A cold front tracked through the area during the afternoon hours. Thunderstorms developed along and ahead of the front across east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through the area during the afternoon hours. Thunderstorms developed along and ahead of the front across east Tennessee. With the aid of moderate instability and strong winds a few of storms produced damaging thunderstorm wind. Most of the damage was reported in Madisonville in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 11, 2:15 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 2:15 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU APR 11 2013

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE PRIMARY FOCUS OF
THE FORECAST WILL BE THE THREAT FOR SEVERE WEATHER THIS EVENING
ACROSS THE FORECAST AREA. THE COLD FRONT IS CURRENTLY LOCATED BACK
ACROSS WEST TN. MODELS HAVE CONTINUED TO TREND SLOWER WITH THE
TIMING OF THE FRONT AND ITS ASSOCIATED SQUALL LINE. SHOWERS AND
THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS MIDDLE TN. THESE STORMS
ARE EXPECTED TO STRENGTHEN LATER THIS AFTERNOON...AS FRONTOGENETIC
FORCING RAMPS UP DURING THE AFTERNOON/EARLY EVENING HOURS. THE MAIN
LINE OF CONVECTION WILL PROBABLY ARRIVE ON THE PLATEAU BETWEEN 21Z
TO 00Z...ACROSS THE CENTRAL VALLEY AND SOUTHWEST NC BETWEEN 00Z AND
03Z...AND ACROSS NORTHEAST TN AND SOUTHWEST VA BETWEEN 03Z AND 05Z.
HOWEVER...SCATTERED STORMS COULD DEVELOP OUT AHEAD OF THIS MAIN
LINE...ESPECIALLY AS WE BECOME INCREASINGLY MORE UNSTABLE LATER THIS
AFTERNOON. SOUNDINGS INDICATE CAPE VALUES APPROACHING 600 TO 1200
J/KG BY LATE AFTERNOON/EARLY EVENING. THE INSTABILITY...COMBINED
WITH STRONG UPPER-LEVEL DYNAMICS...WILL ALLOW FOR STRONG TO SEVERE
STORMS TO DEVELOP OVER THE FORECAST AREA. MEAN FLOW IS NEARLY
PARALLEL TO THE FRONT...WHICH SHOULD ALLOW STORM MODE TO STAY MAINLY
LINEAR. EVEN THOUGH THERE IS A LACK OF DIRECTIONAL SHEAR...SPEED
SHEAR COULD ALLOW FOR AN ISOLATED EMBEDDED SUPERCELL WITHIN THE
LINE. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE DAMAGING
WINDS AND HAIL UP TO ONE INCH...THOUGH A BRIEF ISOLATED TORNADO
CANNOT BE RULED OUT AS WELL. IT IS WORTH MENTIONING THAT THE
SOUTHERN VALLEY HAS A SLIGHTLY HIGHER RISK FOR AN ISOLATED TORNADO
AS PARAMETERS ARE A LITTLE MORE FAVORABLE. SPC CURRENTLY HAS THE
MAJORITY OF THE CWA UNDER A 2% TOR RISK WHILE THE EXTREME SOUTHERN
AREAS ARE UNDER A 5% RISK.

IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL COULD POSE
A PROBLEM AS WELL. GIVEN THE SLOW MOVING NATURE OF THE FRONT...
COMBINED WITH HIGH PWATS ACROSS THE REGION...THE POTENTIAL FOR HEAVY
RAINFALL/TRAINING IS POSSIBLE. SOUNDINGS INDICATE PWAT VALUES
RANGING FROM 1.61 SOUTH TO 1.3 NORTH ACROSS THE FORECAST AREA ARE
POSSIBLE BY THIS EVENING. BASED ON CLIMATOLOGY...THESE VALUES ARE
NEAR/ABOVE THE 99TH PERCENTILE FOR THIS TIME OF YEAR. THIS MEANS
THERE IS THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING
ACROSS THE REGION.

AFTER 06Z TO 09Z...THE HEAVIEST ACTIVITY WILL BEGIN TO PUSH EAST
ACROSS THE MOUNTAINS INTO NORTH CAROLINA...WITH MOST OF THE FORECAST
AREA DRYING OUT BY DAYBREAK ON FRIDAY MORNING. TEMPERATURES WILL BE
CLOSE TO NORMAL ON FRIDAY.

DRY WEATHER AND A GRADUAL WARMING TREND RETURN FOR THE WEEKEND AS
SURFACE AND UPPER RIDGE RETURN.

.LONG TERM (SUNDAY THROUGH THURSDAY)...ON SUNDAY...WEAK RIDGING
CONTINUES TO BUILD IN FOR DRY AND A BIT WARMER CONDITION.  A COUPLE
OF WEAK IMPULSE IN THE UPPER FLOW WILL MOVE THROUGH SUNDAY NIGHT
THROUGH TUESDAY.  THIS WILL AID IN MAINLY DIURNALLY DRIVEN
CONVECTION AND HAVE KEPT LOW POPS IN PLACE FOR THIS PERIOD.  A COLD
FRONT WILL PUSH INTO THE AREA WEDNESDAY NIGHT OR THURSDAY...
PROVIDING OUR BEST CHANCE OF CONVECTION FOR THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   52  68  43  72  45 / 100   0   0   0   0
KNOXVILLE AIRPORT, TN     55  67  43  67  43 / 100  10  10   0   0
OAK RIDGE, TN             53  68  42  68  41 / 100  10  10   0  10
TRI CITIES AIRPORT, TN    57  68  41  69  36 / 100  20  10   0  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/MJB
Hazardous weather outlook, Apr 11, 2:56 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EDT THU APR 11 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EDT THU APR 11 2013 /256 AM CDT THU APR 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...WITH
SCATTERED STRONG TO SEVERE STORMS ALSO POSSIBLE OUT AHEAD OF THIS
FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 MPH OR
GREATER...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAINFALL ASSOCIATED
WITH THE STRONGEST STORMS COULD ALSO CAUSE LOCALIZED FLOODING OF
LOW LYING OR FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH EARLY TONIGHT.

AMP/TG

In the hours before

Special weather statement, Apr 11, 5:08 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT THU APR 11 2013

TNZ081-082-098-112300-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
508 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE AND SEQUATCHIE
COUNTIES UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WHITWELL...WHICH WERE MOVING
NORTH AT 55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Apr 11, 5:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU APR 11 2013

TNZ012-112245-
SCOTT TN-
619 PM EDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 645 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 50
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN SCOTT COUNTY...NEAR BIG SOUTH FORK.

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
April 11, 6:10 PM EST to 6:15 PM EST
Where
McMinn County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.450, -84.600

Law enforcement personnel reported several trees downed by thunderstorm wind in Athens.

Thunderstorm Wind, Bledsoe

When
April 11, 5:20 PM CST to 5:25 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.610, -85.200

Law enforcement personnel reported one tree downed by thunderstorm wind in Pikeville.

Thunderstorm Wind, Hamilton

When
April 11, 6:39 PM EST to 6:41 PM EST
Where
Hamilton County, Signal Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.130, -85.350

Law enforcement personnel reported one tree downed by thunderstorm wind on Signal Mountain.

Thunderstorm Wind, Polk

When
April 11, 7:10 PM EST to 7:13 PM EST
Where
Polk County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.180, -84.670

Law enforcement personnel reported one tree downed by thunderstorm wind in Benton.

Thunderstorm Wind, Knox

When
April 11, 7:30 PM EST to 7:35 PM EST
Where
Knox County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.970, -83.930

Utility company personnel reported around 1400 people without power in Knoxville. Likely due to the strong wind.

Thunderstorm Wind, Monroe

When
April 11, 8:05 PM EST to 8:25 PM EST
Where
Monroe County, 8 mi E of Tellico Plains
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
35.370, -84.158

Law enforcement personnel reported many trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Monroe

When
April 11, 8:05 PM EST to 8:25 PM EST
Where
Monroe County, Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.520, -84.370

Newspaper personnel reported many buildings...numerous trees and powerlines downed by thunderstorm wind in Madisonville and the surrounding area. More than 1600 customers were without power.

Thunderstorm Wind, Sullivan

When
April 11, 11:20 PM EST to 11:25 PM EST
Where
Sullivan County, 2 mi S of Bluff City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.451, -82.270

Amateur radio personnel reported several trees downed by thunderstorm wind 2 miles south of Bluff City in Piney Flats area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438184, 438183, 438185, 438186, 438187, 438188, 447989, 438189.